Do you see red spots on your shin when you’re about to have a Crohn’s flare? Does your skin get dry and patchy when you take certain Crohn’s medications? They’re probably related! Skin issues are the most common extra-intestinal symptom of the disease.
A “Crohn’s rash” isn’t something that affects everyone with the condition. Though a variety of skin problems can occur with inflammatory bowel disease (IBD). Keep reading to find out how to spot a Crohn’s related rash and what to do about it.
Crohn’s disease is a type of IBD that can affect any part of the digestive tract. Though it often triggers inflammation in parts of the small and/or large intestine.
Bowel symptoms are often the most noticeable, but skin symptoms affect up to 40 percent of people with Crohn’s. So you’re definitely not alone.
Most often, rashes related to Crohn’s may show up on the shins, ankles, arms or elbows, knees, and scalp. Less common conditions show up in a variety of other places (which we’ll get to a little later).
Sometimes skin symptoms pop up just before a flare. They may also come out to play when you’re in the midst of a flare-up.
Thankfully, most of the Crohn’s-related skin symptoms fade as your disease goes into remission. Continuing your regular Crohn’s treatment is key to reducing both intestinal and epidermal symptoms.
Since “Crohn’s rash” could signal a variety of issues, here are the most common culprits of skin symptoms in people with IBD.
- Erythema nodosum. Up to 10 percent of people with IBD experience erythema nodosum, or tender red bumps that show up on your shins, ankles, and sometimes your arms. These bumps often pop up just before a flare and go away when the flare is over. Typically, erythema nodosum doesn’t require treatment outside of taking your prescribed Crohn’s medications.
- Pyoderma gangrenosum. Also occurring on the shins, ankles, and arms, these start as little blisters, then come together to form chronic ulcers. Pyoderma gangrenosum is less common than erythema nodosum, and usually goes away as you gain control of your Crohn’s. If the ulcers open up and get infected, you may be prescribed a topical antibiotic or other topical treatment to help reduce irritation.
- Psoriasis. People with Crohn’s have a higher likelihood of also having psoriasis, a skin condition marked by red, itchy scales that are often found on your elbows, knees, and scalp. Both conditions are marked by increased levels of the same inflammatory cytokine in the body known as tumor necrosis factor (TNF). Taking an anti-TNF biologic medication can help improve both conditions.
If your rash looks different from those described above, there’s a chance you may be experiencing one of these rarer skin conditions related to Crohn’s.
- Sweets syndrome. With this condition, tender, red lesions appear on the upper body along with a fever, mostly in women. Steroids and anti-TNF biologic drugs are usually prescribed to treat the condition.
- Acrodermatitis enteropathica. Caused by a zinc deficiency, this flaky rash appears on the hands, face, feet, and perineum. This usually only occurs in cases of Crohn’s that bring along severe nutrient malabsorption. The good news: All you need is more zinc to make it go away.
- Vasculitis. An inflammation of the blood vessels, this looks like raised, red lesions that could potentially become ulcers. Vasculitis usually goes away as you get your Crohn’s under control.
Most of these rashes are caused by Crohn’s itself. The underlying inflammation from Crohn’s can sometimes lead to skin lesions. That’s why these rashes usually pop up when your Crohn’s is flaring. So, as your treatment reduces the symptoms of Crohn’s, it should also clear up related skin issues.
If you experience a rash as a side effect of your Crohn’s treatment, talk to your doctor before stopping or switching medication. You may be prescribed a topical treatment to specifically alleviate skin symptoms. Or the rash should fade away as your Crohn’s goes into remission.
There’s no cure for Crohn’s or its related skin conditions. But if you can prevent a Crohn’s flare-up, chances are, you’ll probably prevent a rash!
Avoiding common triggers *may* help keep all symptoms at bay, so stay away from trigger foods and avoid excess stress. And keep following your prescribed Crohn’s treatment.
Due to either inflammation or medication (or both!), Crohn’s can cause a few other skin-related issues.
- Skin tags. Skin tags can appear anywhere on the body, but for people with Crohn’s they usually form around the anus. There’s nothing dangerous about skin tags, just be sure to practice good hygiene so bits of poo don’t hang around these flaps of skin. Sorry. There’s no cute way to say that.
- Acne. If you’re taking steroids for a Crohn’s flare, you may develop acne. It’s a common side effect of the medication that usually goes away when you stop taking the steroids. You can use over-the-counter (OTC) acne treatments to help keep your skin clear while taking these meds.
- Fistulas. A fistula is a small tunnel that can form from the intestine to the skin, and may leak pus or fecal matter. About 30 percent of people with Crohn’s develop fistulas, which need to be treated immediately. If you suspect you might have a fistula, see your doctor right away to avoid an infection or other serious complications.
Though these conditions sound unpleasant, most are pretty harmless and improve as your Crohn’s is better controlled. But if you experience any of the following, call your doctor immediately:
- a rash that doesn’t go away or suddenly gets worse
- pus, discoloration, or other signs of infection
- if you experience any signs of a fistula, like leaking pus or fecal matter
- you develop a high fever
It’s pretty common to have rashes or skin conditions when you have Crohn’s, especially when you’re on the cusp of a flare. Most of these skin conditions are fairly harmless and go away as your Crohn’s is treated.
Be sure to keep skin clean, take your Crohn’s medication, and see a doctor if anything suddenly gets worse. And be gentle with yourself — self-care and self-compassion can help you through those tough days.